MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWINFIX ULTRA 6.5MM W/3 UB; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. TWINFIX ULTRA 6.5MM W/3 UB; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number 72202900
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Perforation (2001)
Date of Event 09/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a rotator cuff repair, two (2) twinfix ultra inserters broke when screwing-in the anchors.The broken pieces were removed with a grasper.The procedure was completed with a smith and nephew back up device with non significant surgical delay.A void was left in the patient.No further complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the reported devices were received for evaluation.There was a relationship found between the device and the reported event.A visual inspection of the returned devices found that they are not in their original packaging.Three insertion devices and anchors with suture strings were received with biological debris on all returned items.Device 1: the insertion device was returned with the distal end of the shaft fractured away.There is no anchor on the insertion device.Device 2: the insertion device was returned with the anchor in place, the suture strings still in the channel of the device.Device 3: the insertion device was returned without an anchor attached.There is no damage to the insertion device.There were 2 anchors returned off the insertion device.Anchor 1 has both suture strings through the suture window.Anchor 2 has only the blue/white suture string through the suture window, the white suture string was not returned.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.No further risk to the patient is anticipated as a result of the additional bone hole.Since no further harm is anticipated no further clinical assessment is warranted at this time.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, improper preparation of the insertion site, or an inadvertent impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
TWINFIX ULTRA 6.5MM W/3 UB
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17941681
Report Number1219602-2023-01987
Device Sequence Number12458206
Product Code MBI
UDI-Device Identifier03596010652324
UDI-Public03596010652324
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K152566
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72202900
Device Lot Number2104390
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2023
Supplement Date Received by Manufacturer01/05/2024
Initial Report FDA Received Date10/16/2023
Supplement Report FDA Received Date01/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown